Tratarea hipoglicemiei la copii

Posted on October 14, 2006

0


Treating hypoglycemia

Because of the importance of treating even mild hypoglycemia quickly, all children with diabetes should have a readily available source of glucose with them at all times, and parents (or caregivers) and children alike should know how to treat lows. The recommended steps are as follows:

  • Check blood sugar level with a meter.
  • If it is 70 mg/dl or lower, consume 15 grams of carbohydrate, preferably a source of carbohydrate with little or no fat or fiber. Easily portable sources of carbohydrate include glucose tablets or glucose gel, LifeSavers, small (4-ounce) juice boxes, and raisins. Beverages such as orange juice, regular soda, and nonfat milk may also be used.
  • Wait about 15 minutes, then check the blood sugar level with the meter again. If it is still low (under 70 mg/dl), consume another 15 grams of carbohydrate. (A child planning to engage in physical activity should consume another 15 grams of carbohydrate if his blood sugar is still below 80 mg/dl.)
  • Wait another 15 minutes, then check again.
  • If the next meal is more than half an hour away, another 15 grams of carbohydrate should be eaten to prevent blood sugar from falling again. If a child is having symptoms of low blood sugar but cannot verify it with his meter, he or his caregiver should assume he is low and treat accordingly. However, if a child feels low but according to his blood glucose meter is not low, he should not consume any carbohydrate but should check again in 15 minutes. As long as symptoms continue, he should recheck his blood sugar every 15 minutes but only treat if his blood sugar has dropped below 70 mg/dl. Sometimes, a falling blood sugar level will produce symptoms of low blood sugar even if the blood sugar level never goes below 70 mg/dl.

Keep in mind that these are general recommendations that may be individualized by your child’s diabetes team. You may be advised to treat your child for hypoglycemia at a higher blood glucose level, for example, or to administer more than 15 grams of carbohydrate if his blood sugar level is below a certain level.

  • How and when to use glucagon

If a child cannot safely swallow or chew, passes out, or has a seizure because of low blood sugar, it will be necessary to use glucagon to raise his blood sugar. Glucagon is a hormone produced in the pancreas that helps to maintain blood sugar levels by causing the release of glucose from the liver. It can also be given by injection to a person with severe hypoglycemia who is unable to consume a source of carbohydrate to his raise blood sugar level. Glucagon rapidly increases a person’s blood sugar, generally within 5 to 15 minutes. If a person does not respond within 15 minutes, emergency help should be summoned.

Even if you have been instructed on how to use glucagon, it is a good idea to review how to mix and give it periodically, especially because as your child grows, the dose will change. The following are the recommended doses for glucagon based on age:

  • 0.25 cc for children under 2 years
  • 0.50 cc for children 2 to 5 years
  • 1.0 cc for children older than 5 years
  • Glucagon is only available by prescription, and a kit should be kept at school and at home. The kit includes a prefilled syringe and a vial of powdered glucagon. Place all of the diluent (the liquid in the prefilled syringe) into the vial, mix until the glucagon is dissolved, then draw out the dose according to your child’s age. Glucagon usually expires after one year, so a new kit is needed yearly. Instead of just throwing out expired kits, practice mixing and drawing it up so you will be well trained when or if glucagon is ever needed.

Glucagon should be given based on a child’s symptoms, not his blood sugar level. It’s possible for a child to have a seizure or pass out when his blood sugar is around 50 mg/dl one time but to seem fine on another occasion when his blood sugar is closer to 30 mg/dl. No matter what his blood sugar level, do not try to give anything by mouth if your child is having a seizure or is unconscious, because he is at risk of inhaling or choking on the food or liquid. Inject glucagon instead. On the other hand, if your child’s blood glucose meter says 22 mg/dl but he is able to drink juice, give him the juice.

Even though glucagon raises blood sugar rapidly, it should not used routinely to treat low blood sugar in children capable of eating or drinking or in situations where parents are having a hard time getting juice into their child. If glucagon is given too frequently, it can lose its effectiveness.

If you have to give glucagon, make sure to contact your child’s diabetes team afterward. They will want to adjust your child’s insulin doses and talk through the days’ events prior to the severe low to see if there’s anything that can be done differently next time to prevent it from happening again. Your child may experience nausea and vomiting after receiving glucagon. If he does, you will need to lower his insulin doses and follow his sick-day guidelines until he has recovered.

Dealing with hypoglycemia unawareness

Hypoglycemia unawareness is best prevented, but if your child develops it, there are steps that can be taken to help him regain his usual feelings of low blood sugar. Most likely, his diabetes team will recommend adjusting his target blood glucose range to a higher level for a period of weeks. During this time, it will be more important than ever to avoid any episodes of hypoglycemia. To do this, he or you will need to check his blood sugar level more than the minimum of four times a day to catch undetected lows, and nighttime checks may need to be done routinely.

Hypoglycemia unawareness can be scary, but with persistence and teamwork, it can be reversed and prevented.

(sursa info: http://www.diabetesselfmanagement.com)